Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Doc stopped meds...how concerned should I be?
Apr 10, 2011

My mail order pharmacy delayed shipment of my meds causing me to be a week late to take them. The day I took them after the delay, I caught a severe allergic reaction causing me to go to the ER. My specialist took me off of my meds and required me to take new bloodwork. My visit is coming up and haven't taken meds in close to 4 weeks. How concerned should I be and what should I expect?

Response from Dr. Young

Hello and thanks for your post.

First, it is entirely reasonable to discontinue medications (including, if needed, all antiretroviral medications) in the event of a severe allergic reaction. This is one of the circumstances that clearly differs from the mantra of not stopping HIV meds; what's important is to stop all medications at the same time to avoid the possibility of effective mono- or dual medication treatment and the risks of developing drug resistance.

It's also very reasonable to monitor your clinical and laboratory health before resuming a new treatment. During this time, I'd hope that your health care provider is spending time sorting out which of your medications was responsible for the allergic reaction.

In this context, a delay of a month can be expected- such a delay shouldn't result in significant health problems. However, it's should be expected that your viral load may creep back up to detectable levels and your CD4 counts may decline somewhat. Not to worry, the principle goal now is to allow your body to recover from the drug reaction. Once your back on a better-tolerated regimen, things should return back to their expected paths.

I hope this helps, BY



Previous
Is it safe to crush or chew HIV meds?
Next
HBV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement